Wisconsin, 2023Damaging Winds in Wisconsin, August 3, 2023
August 3, 2023 · NWS MKX · 4 events in 2 counties and zones
Thunderstorms along a slow moving cold front produced damaging winds to portions of Fond du Lac and Sheboygan Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms along a slow moving cold front produced damaging winds to portions of Fond du Lac and Sheboygan Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 3, 2:25 PM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 3, 2:25 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
325 PM CDT Thu Aug 3 2023
.SHORT TERM...
(Issued 325 PM CDT Thu Aug 3 2023)
Tonight through Friday Night:
The potential for pop-up showers and thunderstorms remains in the
forecast this afternoon and evening, with the highest chances
north of the I-94 corridor in the evening hours. The RAP and HRRR
continue to show shallow moisture advection and convergence along
an east-west oriented boundary approaching our region from the
north. We have seen some weak shower activity on this boundary
over Wood and Adams county, but nothing long-lived. About 25kts
of 0-6km shear is present, so mostly short- lived pop- up storms
are expected. Showers and storms should be isolated to scattered.
A few stronger thunderstorms with some gusty winds are possible.
The cold front associated with the low over James Bay Canada will
sweep southward across our region overnight into Friday morning.
Wind direction turns east as a high builds into the GL region from
the north. Dry weather and fewer clouds expected tomorrow.
Sheppard
&&
.LONG TERM...
(Issued 325 PM CDT Thu Aug 3 2023)
Saturday and Sunday:
High pressure will sink southward over the Great Lakes on Saturday
bringing east winds to southern Wisconsin. Showers and thunderstorms
are likely Saturday night and Sunday. A deep shortwave moves through
the region on Sunday with a surge of deep moisture. There continues
to be uncertainty with the track of the surface low which would
affect our severe weather potential. Some models track across
central Wisconsin putting our area in the warm sector with greater
instability while others track it across the WI/IL state line with
minimal instabililty. So there is the potential for some strong
storms over 1000+ J with 20 to 30 knots of shear. There is lack of
an organized jet, both upper and lower, so forcing would be at the
mid levels with the shortwave. PWs values are 1.5 to 2 inches,
depending on the model, indicating a good chance for some heavy
downpours.
Monday through Thursday:
The upper level trough will dominate for much of the week. Another
shortwave looks to move through midweek bringing another chance for
rain.
Marquadt
&&
.AVIATION...
(Issued 325 PM CDT Thu Aug 3 2023)
A few thunderstorms are possible later this afternoon and evening
mainly north and east of Madison and including MKE. Lower cloud
bases and gusty winds are expected under any of these showers and
storms. Otherwise VFR conditions are expected through Friday.
Light southwest winds will become northeast tonight but will remain
weak. Southwest Wisconsin could see fog again tonight into Friday
morning but confidence in that occuring is low.
Marquadt
&&
.MARINE...
(Issued 325 PM CDT Thu Aug 3 2023)
Modest south to southwesterly winds will continue today ahead of
an approaching cold front extending from a low pressure up in the
James Bay region. Expect the weak cold front to slide from north
to south across Lake Michigan this evening and stall south of the
Lake on Friday. Behind the front expect north to northeasterly
winds to pick up through the day Friday. Waves will rise in
response to this, which might necessitate a small craft advisory
sometime in the Friday evening to Saturday morning timeframe. For
the time being, waves are expected to max out at around 3ft in the
nearshore, and 4ft in the open waters.
Winds will weaken and waves will subside into Saturday as high
pressure builds southward into the Great Lakes Region.
We continue to see signs of a stronger area of low pressure to
develop over the Plains, then track across Lake Michigan from Sunday
into Monday. While the exact track, strength, and location
remains uncertain at this time, we expect the potential for
enhanced winds and thunderstorm chances with this system.
Sheppard
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 3, 1:33 PM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
233 PM CDT Thu Aug 3 2023
WIZ046-047-051-052-056>060-062>072-041945-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
233 PM CDT Thu Aug 3 2023
This Hazardous Weather Outlook is for portions of
east central Wisconsin, south central Wisconsin
and southeast Wisconsin.
.DAY ONE...Tonight
Chance of thunderstorms for later this afternoon and evening,
mainly for areas north of the I-94 corridor.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
Thunderstorm chances return Saturday and Sunday.
A moderate swim risk is possible for Friday night, and potentially
at times through this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ643>646-041945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
233 PM CDT Thu Aug 3 2023
This Hazardous Weather Outlook is for the nearshore waters
from Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Tonight
Chance of thunderstorms later this afternoon and evening, mainly
north of the Port of Milwaukee.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
Thunderstorm chances return Saturday and Sunday.
Small craft conditions possible at times this weekend into early
next week.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-041945-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
233 PM CDT Thu Aug 3 2023
This Hazardous Weather Outlook is for the open waters of Lake
Michigan.
.DAY ONE...Tonight
Chance of thunderstorms this afternoon and evening for northern
two-thirds of the open waters.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
Thunderstorm chances return Saturday and Sunday.
www.weather.gov/mkx
Thunderstorm Wind, Sheboygan
- When
- August 3, 5:45 PM CST to 5:49 PM CST
- Where
- Sheboygan County, 0.3 mi NE of Elkhart Lake
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 43.834, -88.016
Thunderstorm Wind, Fond du Lac
- When
- August 3, 6:05 PM CST to 6:10 PM CST
- Where
- Fond du Lac County, 0.5 mi E of St Cloud
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.820, -88.160
Three trees down and power lines down.
Thunderstorm Wind, Fond du Lac
- When
- August 3, 6:55 PM CST to 7:03 PM CST
- Where
- Fond du Lac County, 2.11 mi WSW of Woodhull
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.770, -88.570
Three-inch tree limbs down.
Thunderstorm Wind, Fond du Lac
- When
- August 3, 6:55 PM CST to 6:57 PM CST
- Where
- Fond du Lac County, 0.85 mi NW of New Prospect
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 43.630, -88.190
Tree branches down. Power outages reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Alabama, August 3 to 7, 202323 injured · $48,000 · 70 kt wind · 100 events
- Wildfire in Idaho, August 3 to 31, 2023$24 million · 1 event
- Damaging Winds in Georgia, August 3, 2023$125,000 · 61 kt wind · 54 events
- Flash Flooding and Damaging Wind in Vermont, August 3, 2023$1.3 million · 50 kt wind · 3 events
- Flash Flooding and Debris Flows in New York, August 3 to 4, 2023$136,000 · 1.5 in hail · 34 events
- Damaging Winds in Nebraska, August 3, 2023$600,000 · 68 kt wind · 2 events
- Hail and Damaging Winds in Wisconsin, August 3, 2023$50,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Missouri, August 3, 2023$60,000 · 5 events
- Damaging Winds in Alabama, August 3, 2023$24,000 · 61 kt wind · 13 events
- Tornado and Flash Flood in Tennessee, August 3, 2023$10,000 · EF1 · 5 events
- Hail and Damaging Winds in Colorado, August 3, 20231.75 in hail · 23 events
- Damaging Winds in Mississippi, August 3 to 4, 2023$26,000 · 60 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124951, 1124953, 1124952, 1124954.